Alert archive / Wisconsin / Special Weather Statements in 2020

Special Weather Statement, NWS Green Bay, WI

August 8, 2020Brown County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Aug 8, 2020, 9:32 PM CDT for Brown County, Wisconsin. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2020, 9:32 PM CDT (02:32 UTC)
Expired
Aug 8, 2020, 10:15 PM CDT
In force
43 min
Issued by
NWS Green Bay, WI

County Brown County, WI

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.5 hours before the alert went out and 377 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WWUS83 KGRB 090232
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
932 PM CDT Sat Aug 8 2020
 
WIZ039-090315-
Brown WI-
932 PM CDT Sat Aug 8 2020

...STRONG THUNDERSTORM MOVING ACROSS THE CITY OF GREEN BAY THIS 
EVENING...

At 932 PM CDT, Doppler radar was tracking a strong thunderstorm on 
the west side of Green Bay, moving east at 25 mph.

Winds to around 40 mph will be possible this storm, along with 
torrential rainfall. Excessive rainfall rates of 2 to 3 inches per
hour may cause urban street flooding in the city of Green Bay. 

Locations impacted include...
Green Bay, Howard, Ashwaubenon, Leo Frigo Bridge, Bay Settlement, UW 
Green Bay and Lambeau Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4444 8813 4455 8812 4457 8785 4443 8785
TIME...MOT...LOC 0227Z 272DEG 20KT 4450 8806 

$$

Eckberg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:25 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 8, 6:25 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
625 PM CDT Sat Aug 8 2020

Updated aviation portion for 00Z TAF issuance

.SYNOPSIS...
Issued at 333 PM CDT Sat Aug 8 2020

Warm and humid with periods of showers and thunderstorms into the
start of the upcoming work week, then turning a just little
cooler but much less humid.

Changes to the large scale pattern across North America will
be rather subtle--especially early in the period. The subtropical
ridge will remain stretched out across the central and southern
CONUS, with a seasonably strong band of westerlies to the north
across Canada and the far northern CONUS. The mean trough position
within the westerlies will be over the Intermountain West, with
ridging off the West Coast and over the eastern portion of the
continent. Amplitude throughout about the first half of the period
will be modest, varying primarily as shortwaves move through and
distort the westerlies. A somewhat more significant amplification
of the flow is likely during the latter part of the period.

The pattern favors slightly to modestly above normal temperatures.
It will also be quite humid at times, especially the next few
days. The overall pattern favors AOA normal precipitation, through
most of the rain will fall early in the period. That will be
followed by a several day long stretch of dry weather before rain
changes gradually begin to increase late.
&&

.SHORT TERM...Tonight and Sunday
Issued at 333 PM CDT Sat Aug 8 2020

Impressive MCV continues its trek across Lake Superior early this
afternoon. This system had a nice presentation on satellite
(especially this morning), with an almost hurricane-like look to
it with "feeder bands" and a nice cirrus outflow. The tail/outflow
of this feature kicked off isolated/scattered shower and storms
across portions of central and eastern WI through early afternoon.
Clouds were hanging in tough across most of the area, with some
thinning finally taking place this afternoon. The clouds kept temps
mainly in the 70s, but where the sun has been out the longest,
temps jumped into the 80s. Dewpoints have been slowly climbing
into the upper 60s to around 70, making it a rather humid
afternoon. Main forecast concerns revolve around shower/storm
chances tonight into Sunday, along with severe weather potential.

For tonight...a warm and muggy night is expected across the area.
Dewpoints will remain in the upper 60s and lower 70s for most
spots with temps not dropping off much, with lows in the middle
60s to lower 70s expected. The showers/storms activity along the
stalled out boundary will continue to wane and sink south through
the afternoon, but can't rule out some activity lingering into
the evening hours as instability remains in place in the humid
airmass. Think any activity will be isolated, so will keep POPs on
the low side. Later tonight, some models bring some activity into
central and northern WI, associated with the developing complexes
of storms across MN. In general, models struggling with the
current activity, so not confident of if anything will hold
together this far east. If the activity holds together, gusty
winds and heavy rain will be the main threats as environment will
remain marginally unstable overnight and PWATs remain over 1.5".
Today's rainfall, high dewpoints, and diminishing winds could lead
to some fog development as well, especially across northern WI
where the low-level inversion will be the strongest.

For Sunday...a messy upstream environment will lead to a not so
straightforward forecast with many unanswered questions. With
models struggling with ongoing activity, not much confidence is
any one solution going into Sunday. There could be ongoing
activity once again during the morning hours as any complex
approaches from the west, possibly a decaying MCS/MCV. This could
limit daytime heating and leave outflow boundaries somewhere in
the area. This could be a focus for storms at any time, but
soundings still showing most/all of the area capped for much of
the day south of the northward advancing warm front. The warm
sector will feature an unstable airmass with MLCAPE values over
2500 J/kg likely and very steep mid-level lapse rates of 8-9C/km.
Bulk shear not overly impressive, mainly under 30 kts, but any
organized activity could produce severe weather, with damaging
winds and hail the main threats. Heavy rain and flooding will
also be a concern with PWATs approaching 2". Bottom line, can't
rule out spotty storm activity in the morning and early afternoon,
but higher chances arrive later in the day as the stronger large-
scale forcing arrives. Can't argue with SPC's slight risk with
impressive instability and lapse rates, but questions remain on
just how widespread this event will be. It will be a warm and very
muggy day. Highs in the 80s and dewpoints in the lower 70s will
push the heat index into the lower and middle 90s.

.LONG TERM...Sunday Night Through Saturday
Issued at 333 PM CDT Sat Aug 8 2020

The evolution of convection Sunday evening/night into Monday is
highly uncertain. Based solely on large-scale parameters/features,
the period is likely to begin with the atmosphere across the area
being very unstable but capped. A weak shortwave may work into
the region during the evening, but height falls are forecast to be
minimal and may not be sufficient to break the cap. The approach
of a larger scale shortwave later in the evening may be sufficient
to break the cap over the northwest part of the area. The synoptic
cold front however is unlikely to enter the area until late at
night or Monday morning. The above scenario would suggest storms
will reach/fire over the northwest part of the are during mid-
late evening, then slowly spread southeast overnight.
Superimposed on the above scenario however is the fact that
smaller scale boundaries or convectively-induced vorts may result
in a considerably different convective evolution. Structured the
areal and temporal distribution of PoPs on the evolution favored
by the large scale features, but maintained a minimum PoP of
around 30 percent at all times to account for the possibility of
smaller scale features generating convection at other
times/places.

Once the front clears the area late Monday or Monday evening, a
weak anticyclone will slowly shift across the area during the
early to middle part of the upcoming work week. Westerly flow
aloft will limit cooling to a few degrees, but the humidity will
drop noticeably. Warming will occur during the latter part of the
week as the upper trough deepens a bit out west, and ridging
strengthens over eastern NOAM. Weak upper troughing could linger
in the lower Great Lakes region, and if that occurs it may slow
the warmup and return of rain chances a bit.

Overall, saw no reason to deviate significantly from the standard
forecast initialization grids generated from a broad-based blend
of guidance products.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 624 PM CDT Sat Aug 8 2020

A mix of VFR and MVFR cigs were noted across the area, with the
lowest ceilings across north-central Wisconsin under a stratus
deck. An area of showers and thunderstorms across west-central
Wisconsin is slowly making progress eastward towards central
Wisconsin. The latest CAMS models prog this activity to make it
over KAUW/KCWA between 01-03Z before dissipating as it tracks
towards east-central Wisconsin. There are small chances for
showers/storms to return later tonight into Sunday morning,
especially across central and northern WI. However, due to low
confidence on where/if this will occur, will leave out for now.
That being said storms could pop up at any moment near a boundary
located across central and east-central Wisconsin, as evidenced by
the current radar imagery. Fog will be possible tonight into
Sunday morning, mainly across central and northern WI
(KRHI/KCWA/KAUW). Chances for more widespread showers/storms
returns Sunday afternoon into Sunday night as a shortwave tracks
through the western Great Lakes region. This would mainly affect
the western TAF sites after 21Z, therefore will place a PROB30
group at the end of the TAFs for these locations with this
issuance.
&&

.MARINE...
Issued at 333 PM CDT Sat Aug 8 2020

Hazardous conditions for small craft and dangerous swimming
conditions will continue into tonight as south winds of 15 to 25
kts are expected through late afternoon, then slowly diminish
through the evening hours. Waves will peak late this afternoon,
with 4-7 feet on Lake MI and to 2-4 feet on the bay. Small craft
advisories and beach hazard statements remain in effect.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement until 4 AM CDT Sunday for WIZ022-040-050.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Bersch
LONG TERM......Skowronski
AVIATION.......Kurimski
MARINE.........Bersch
Hazardous weather outlook, Aug 8, 2:51 PM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
251 PM CDT Sat Aug 8 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-092000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
251 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. Although widespread
severe weather is not expected, some of the storms could produce
strong gusty winds and torrential rainfall which may result in
localized flooding.

Dangerous swimming conditions are expected at beaches along the
Lake Michigan shoreline through late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms will be possible Sunday through Monday. Some
of the thunderstorms Sunday afternoon and Sunday night could
be severe and produce damaging winds, torrential rainfall, and
localized flooding. Large hail is also possible.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation will not be necessary tonight, but may
be needed Sunday afternoon and Sunday night. Spotters are
requested to report any wind damage, flooding, or rainfalls of
over an inch to the National Weather Service in Green Bay.

LMZ521-522-541>543-092000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
251 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Conditions hazardous to small craft will continue on the Bay
through early evening, and on Lake Michigan through late tonight.
Thunderstorms are also possible, and will pose a hazard to boaters
on the bay and lake.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms will be possible from Sunday through Monday, and
will continue to pose a hazard to boaters on the lake and bay.
The greatest threat of organized severe weather appears to be
Sunday night.

Bersch/Skowronski

In the hours before

Special weather statement, Aug 8, 7:31 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Green Bay WI
731 PM CDT Sat Aug 8 2020

WIZ030-035-036-090215-
Marathon-Wood-Portage-
731 PM CDT Sat Aug 8 2020

...THUNDERSTORMS WILL PICK UP IN COVERAGE THIS EVENING ACROSS
CENTRAL WISCONSIN...

At 727 pm, radar indicated showers and thunderstorms picking up in
coverage across central Wisconsin. These storms were generally in
Marathon, Wood, and Portage counties. These storms are expected to
expand across the region this evening.

The strongest storms could produce gusty winds to 30 mph and small
hail.

Anyone engaged in outdoor activities should be prepared to move to
a safe shelter when thunderstorms are in the area. If you can
hear thunder, you are close enough to the storm to be struck by
lightning.

Kurimski
Local storm report, Aug 8, 9:04 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
904 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             WISCONSIN RAPIDS        44.40N 89.84W
08/08/2020  M0.50 INCH       WOOD               WI   TRAINED SPOTTER

            MOSTLY PEA SIZED, A FEW UP TO HALF INCH.

&&

TIMMU
Local storm report, Aug 8, 9:15 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
915 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             WISCONSIN RAPIDS        44.40N 89.84W
08/08/2020  M1.00 INCH       WOOD               WI   AMATEUR RADIO

            OCCURRED AT 13TH AND SARATOGA STREET.

&&

ECKBERG
Local storm report, Aug 8, 9:20 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
920 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND GST     WISCONSIN RAPIDS        44.40N 89.84W
08/08/2020  M59 MPH          WOOD               WI   ASOS

            ASOS ALSO PICKED UP 0.76 INCHES OF RAIN IN 12 MINUTES.

&&

ECKBERG
Special weather statement, Aug 8, 9:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
932 PM CDT Sat Aug 8 2020

WIZ039-090315-
Brown WI-
932 PM CDT Sat Aug 8 2020

...STRONG THUNDERSTORM MOVING ACROSS THE CITY OF GREEN BAY THIS
EVENING...

At 932 PM CDT, Doppler radar was tracking a strong thunderstorm on
the west side of Green Bay, moving east at 25 mph.

Winds to around 40 mph will be possible this storm, along with
torrential rainfall. Excessive rainfall rates of 2 to 3 inches per
hour may cause urban street flooding in the city of Green Bay.

Locations impacted include...
Green Bay, Howard, Ashwaubenon, Leo Frigo Bridge, Bay Settlement, UW
Green Bay and Lambeau Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4444 8813 4455 8812 4457 8785 4443 8785
TIME...MOT...LOC 0227Z 272DEG 20KT 4450 8806

Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:26 PM CDTSevere Thunderstorm WarningGRBWood64 min
Aug 8, 9:12 PM CDTSevere Thunderstorm WarningGRBPortage, Waushara49 min
Aug 8, 9:50 PM CDTSpecial Weather StatementGRBWaushara40 min
Aug 8, 9:55 PM CDTSpecial Weather StatementGRBWaupaca65 min
Aug 8, 10:29 PM CDTSpecial Weather StatementGRBWaushara, Winnebago61 min
Aug 8, 10:57 PM CDTSpecial Weather StatementGRBWinnebago63 min
Aug 8, 11:04 PM CDTSevere Thunderstorm WarningGRBWinnebago28 min
Aug 9, 6:27 AM CDTSpecial Weather StatementGRBManitowoc48 min
Aug 9, 6:55 AM CDTAreal Flood AdvisoryGRBManitowoc2 hr
Aug 9, 9:35 AM CDTSpecial Weather StatementGRBKewaunee40 min
Aug 9, 10:02 AM CDTAreal Flood AdvisoryGRBDoor55 min

Nearby

Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.